Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 120, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 1, 2005, 7:39 PM EDT for Richland County, South Carolina. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2005, 7:39 PM EDT (23:39 UTC)
- Expired
- Jul 1, 2005, 8:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Richland County, SC
The radar
The Columbia radar (KCAE), 27 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 8:00 PM EDT | HAIL 0.88 | Columbia, SC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1447 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 791 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCAE 012340 SVRCAE SCC079-020030- /O.NEW.KCAE.SV.W.0120.050701T2339Z-050702T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 739 PM EDT FRI JUL 1 2005 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA * UNTIL 830 PM EDT * AT 733 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FORT JACKSON AND MOVING SOUTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COLUMBIA AT 800 PM EDT IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0, 7 7 5, 7 1 9 9. LAT...LON 3413 8081 3402 8105 3381 8084 3380 8061 $$ TTH/BC
1 follow-up statement
000 WWUS52 KCAE 020026 SVSCAE SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 826 PM EDT FRI JUL 1 2005 SCC079-020036- /O.EXP.KCAE.SV.W.0120.000000T0000Z-050702T0030Z/ RICHLAND SC- 826 PM EDT FRI JUL 1 2005 ...THE SEVERE THUNDERSTORM WARNING FOR RICHLAND COUNTY EXPIRES AT 830 PM EDT... ALTHOUGH THIS THUNDERSTORM IS A STRONG STORM...IT HAD WEAKENED AND IS NO LONGER SEVERE. LAT...LON 3413 8081 3402 8105 3381 8084 3380 8061 $$ TTH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:00 PM EDT, 4 hours 39 minutes earlier.
Area forecast discussion, Jul 1, 3:00 PM EDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 300 PM EDT FRI JUL 1 2005 .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... THERMAL TROUGH OVER THE AREA AT THE SURFACE. AIRMASS UNSTABLE WITH LAPS CAPES 3000-4000...LIS -6...TOTALS 46-48...KIS>35. PRECIP WATER ALSO > 2.00 INCHES. WILL INCLUDE GOOD POP AT 40 PERCENT UNTIL MIDNIGHT. STILL A 30 PERCENT AFTER MIDNIGHT. SPC HAS SLIGHT RISK OF SEVERE STORMS EXTREME NORTHERN PART OF THE CAE CWA. A PULSE SEVERE THUNDERSTORM IS POSSIBLE JUST ABOUT ANYWHERE IN THE CWA THIS EVENING UP TO ABOUT 10 PM WHEN CONDITIONS BECOME MORE STABLE. ANOTHER WARM MUGGY NIGHT WITH LOWS MOSTLY IN THE MID 70S. WEAK SHORT WAVE WILL ASSIST THUNDERSTORM PRODUCTION ESPECIALLY THIS EVENING. SHORT WAVE MOVES TO THE EAST BY MIDNIGHT AND ACTIVITY SHOULD GRADUALLY DECREASE DURING THE OVERNIGHT PERIOD. WEAK COLD FRONT SHOULD DRIFT SOUTHWARD INTO THE AREA SATURDAY AND PROVIDE A TRIGGER FOR ADDITIONAL SHOWERS AND THUNDERSTORMS MAINLY DURING SATURDAY AFTERNOON. WILL GO 40 PERCENT POPS SATURDAY. HIGH TEMPS A BIT COOLER SATURDAY. JUST IN THE LOWER 90S. FRONT LOOKS LIKE IT WILL STALL OUT IN THE SOUTHERN PART OF THE CWA SATURDAY NIGHT AND WILL KEEP A LOW CHANCE AT 30 PERCENT THAT PERIOD. LOW TEMPS A BIT COOLER SATURDAY NIGHT IN THE LOWER 70S. WEAK FRONT BEGINNING TO DISSIPATE SUNDAY AND SUNDAY NIGHT BUT STILL ENOUGH OF AN INFLUENCE TO CARRY CHANCE POPS OF 40 PERCENT EACH PERIOD. A LITTLE COOLER SUNDAY WITH HIGHS AROUND 90. LOWS SUNDAY NIGHT AGAIN IN THE LOWER 70S. && .LONG TERM (MONDAY THROUGH FRIDAY)... BATTLE BETWEEN BERMUDA RIDGE TRYING TO BUILD IN AND SERIES OF SHORT WAVES WILL CONTINUE. CONVECTIVE ACTIVITY BECOMES MORE DIURNAL IN NATURE. OLD COLD FRONT FINALLY WASHES OUT ON THE 4TH OF JULY BUT SURFACE TROUGHINESS REMAINS TUESDAY AND WEDNESDAY AS CONDITIONS ARE UNSTABLE EACH AFTERNOON WITH LIS -6/-8 AND PLENTY OF MOISTURE. WILL INCLUDE 20-30 PERCENT CHANCE OF AFTERNOON-EVENING SHOWERS AND THUNDERSTORMS EACH DAY. ANOTHER COLD FRONT APPROACHES WEDNESDAY NIGHT TO PROVIDE A TRIGGER FOR MORE SHOWERS AND THUNDERSTORMS THURSDAY AND FRIDAY. COLD FRONTS ARE A RARITY FOR JULY BUT THERE ARE SHORT WAVES TO HELP USHER THEM IN. HIGH TEMPERATURES GENERALLY IN THE LOWER 90S BUT MID 90S EXPECTED WEDNESDAY AHEAD OF THE COLD FRONT. AFTERNOON HEAT INDEX VALUES MAINLY 95-100 BUT 100-105 POSSIBLE WEDNESDAY AFTERNOON AS THIS LOOKS LIKE HOTTEST DAY. && .AVIATION... SCATTERED TO BROKEN CUMULUS THIS AFTERNOON. SCATTERED THUNDERSTORMS DEVELOPING IN NORTHWEST GEORGIA EXPECTED TO MOVE EAST INTO SOUTH CAROLINA EAST CENTRAL GEORGIA LATE AFTERNOON/EVENING. EXPECT A BROKEN SURFACE TROUGH ACROSS AREA OVERNIGHT. LOW LEVEL MOISTURE REMAINS HIGH...MAY SEE SOME STRATOCU OR LIGHT FOG TOWARD 12Z...IFR POSSIBLE DUE TO VISIBILITY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && 07/07/19
Hazardous weather outlook, Jul 1, 5:00 AM EDT, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 500 AM EDT FRI JUL 1 2005 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-021000- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- 500 AM EDT FRI JUL 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREAT WILL BE STRONG DAMAGING WIND GUSTS. SMALL HAIL AND LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE. A RIVER FLOOD WARNING CONTINUES FOR THE CONGAREE RIVER AT CAROLINA EASTMAN. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.
In the hours before
Special weather statement, Jul 1, 3:31 PM EDT, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 331 PM EDT FRI JUL 1 2005 SCZ016-012030- CHESTERFIELD- 331 PM EDT FRI JUL 1 2005 ...A CLUSTER OF STRONG THUNDERSTORMS ACROSS EASTERN CHESTERFIELD COUNTY MAY CONTINUE TO PRODUCE VERY HEAVY RAIN... AT 331 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 6 MILES SOUTH OF CHERAW...AND NEARLY STATIONARY. THESE STORMS ARE NEAR CHERAW STATE PARK. ALTHOUGH THE STORMS HAVE WEAKENED...VERY HEAVY RAIN MAY RE-DEVELOP DURING THE NEXT HOUR ACROSS EASTERN CHESTERFIELD COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED 2 TO 4 INCHES OF RAIN HAS FALLEN DURING THE LAST HOUR. AN ADDITIONAL 1 TO 2 INCHES IS POSSIBLE IF THE STORMS INTENSIFY. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS OR POSSIBLE SEVERE THUNDERSTORM OR FLOOD WARNINGS. AWP
Special weather statement, Jul 1, 5:26 PM EDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 526 PM EDT FRI JUL 1 2005 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 012330- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ... EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN... CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN... LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING... WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA... BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL... WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING... SUMMERTON...BAMBERG...DENMARK 526 PM EDT FRI JUL 1 2005 ...STRONG THUNDERSTORMS MOVING ACROSS THE MIDLANDS... AT 515 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATING SCATTERED STRONG THUNDERSTORMS MOVING ACROSS PORTIONS OF THE MIDLANDS LATE THIS AFTERNOON. ONE PERSISTANT CLUSTER OF THUNDERSTORMS COVERED MUCH OF CHESTERFIELD COUNTY. RADAR ESTIMATES OF RAINFALL FROM THESE STORMS INDICATED ABOUT 3 TO 5 INCHES OF RAIN HAS FALLEN OVER THE EASTERN SECTIONS OF CHESTERFIELD COUNTY IN THE PAST THREE HOURS. OTHER STRONG STORMS MAINLY NORTH AND WEST OF COLUMBIA ARE PRODUCING ABOUT 1 TO 2 INCHES IN THE PAST COUPLE OF HOURS. MOTORISTS SHOULD DRIVE WITH EXTRA CAUTION WHEN APPROACHING AREAS OF RAIN. SCATTERED STORMS WILL CONTINUE ACROSS THE AREA INTO THE EVENING HOURS AS A COLD FRONT APPROACHES FROM THE NORTHWEST. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS IF CONDITIONS WARRANT. BC
Special weather statement, Jul 1, 5:28 PM EDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE COLUMBIA SC 528 PM EDT FRI JUL 1 2005 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 012328- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ... EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN... CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN... LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING... WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA... BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL... WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING... SUMMERTON...BAMBERG...DENMARK 528 PM EDT FRI JUL 1 2005 ...STRONG THUNDERSTORMS MOVING ACROSS THE MIDLANDS... AT 515 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED STRONG THUNDERSTORMS MOVING ACROSS PORTIONS OF THE MIDLANDS LATE THIS AFTERNOON. ONE PERSISTANT CLUSTER OF THUNDERSTORMS COVERED MUCH OF CHESTERFIELD COUNTY. RADAR ESTIMATES OF RAINFALL FROM THESE STORMS INDICATED ABOUT 3 TO 5 INCHES OF RAIN HAS FALLEN OVER THE EASTERN SECTIONS OF CHESTERFIELD COUNTY IN THE PAST THREE HOURS. OTHER STRONG STORMS MAINLY NORTH AND WEST OF COLUMBIA ARE PRODUCING ABOUT 1 TO 2 INCHES IN THE PAST COUPLE OF HOURS. MOTORISTS SHOULD DRIVE WITH EXTRA CAUTION WHEN APPROACHING AREAS OF RAIN. SCATTERED STORMS WILL CONTINUE ACROSS THE AREA INTO THE EVENING HOURS AS A COLD FRONT APPROACHES FROM THE NORTHWEST. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS IF CONDITIONS WARRANT. BC
Special weather statement, Jul 1, 7:07 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 707 PM EDT FRI JUL 1 2005 SCZ022-028-031-020000- KERSHAW-RICHLAND-SUMTER- 707 PM EDT FRI JUL 1 2005 ...STRONG THUNDERSTORMS WILL IMPACT KERSHAW COUNTY...RICHLAND COUNTY AND SUMTER COUNTY THROUGH 800 PM EDT... AT 707 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 6 MILES NORTHEAST OF FORT JACKSON...OR ABOUT 7 MILES NORTHEAST OF WOODFIELDS...MOVING SOUTHEAST AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WOODFIELDS...FORT JACKSON...ARCADIA LAKES AND OAKLAND THROUGH 800 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. TTH
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 5:40 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 50 min |
| Jul 1, 6:37 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 38 min |
| Jul 1, 6:45 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 45 min |
| Jul 1, 7:25 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw | 44 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.